Alert archive / Washington / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 25, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 11, 2022, 3:54 PM PDT for Whitman County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2022, 3:54 PM PDT (22:54 UTC)
- Expired
- Aug 11, 2022, 4:34 PM PDT
- In force
- 40 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Whitman County, WA
The radar
The Spokane radar (KOTX), 87 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:06 PM PDT, 48 minutes earlier.
Area forecast discussion, Aug 11, 3:06 PM PDT, 48 minutes before
Area Forecast Discussion National Weather Service Spokane WA 306 PM PDT Thu Aug 11 2022 .SYNOPSIS... Moisture rounding a low pressure system in the eastern Pacific will keep showers and thunderstorms in the forecast at times through Friday night. A cold front passage on Saturday will result in breezier winds for the afternoon and usher in drier air. After a brief cool down into the 80s this weekend, hot weather is forecast to return next week. && .DISCUSSION... Tonight through Saturday night: Not much will change in the synoptic level patter through Friday with ample moisture rounding an upper level low off the coast with a continuing risk of isolated to scattered thunderstorms through Friday night. Strong to isolated severe thunderstorms are expected over extreme southeast Washington to the southern to central Idaho Panhandle. Large hail, damaging wind gusts, and torrential rainfall is expected across this portion of the forecast area into this evening. Scattered thunderstorms are also expected across the northern mountains where some storms may also pulse up to become strong, but less deep layer bulk shear across the northern zones will make it difficult for these cells to become severe but not completely out of the question. Mid levels will continue to remain unstable over the eastern two-thirds of the forecast area where isolated high based thunderstorms will continue to be possible through the night. Storms overnight won't be as strong and will likely be moving a bit quicker. The main concern with these higher based storms will be for new fire starts with any cloud to ground lightning strikes. Lightning doesn't look to be abundant enough to meet thresholds for a red flag warning. The low offshore will begin to eject across the Northwest Friday evening. The region will remain conditionally unstable through the afternoon and evening Friday. The increased dynamics ahead of the ejecting low will increase the potential for thunderstorms, especially where CIN will be lower over the higher terrain of the Cascades and to northeast Washington. The Columbia Basin will see a better chance for higher based thunderstorms as that upper level wave moves inland overnight on Friday. Nocturnal thunderstorms will be possible into Saturday morning and include areas further east across the Palouse, Spokane Area, Northeast Mountains and into the Idaho Panhandle. Storms tomorrow afternoon will once again see enough instability and deep layer bulk shear for stronger to isolated thunderstorms possible. Drier air will mix in across the region with a weak cold front on Saturday. The atmosphere will stabilize as a result with precipitation not expected. Winds will increase with gusts up to around 20-25 mph possible, especially across the exposed areas of the basin. Drier air with the winds will increase the potential for any new or ongoing to fires to spread, but parameters don't look to meet criteria for red flag warnings at this time. Temperatures will cool down a bit on Saturday into the 80s, but still be a slightly above normal for mid August. /SVH Sunday through Thursday: Height rises and/or amplification of an upper level ridge over the area allows for a warming trend allowing for the hottest temperatures to occur Wednesday and/or Thursday accompanied with dry conditions. Heat Risk products show that by Wednesday there will be widespread high to moderate risk for those who are sensitive to heat, especially those without effective cooling and/or adequate hydration. /Pelatti && .AVIATION... 18Z TAFs: .GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS. The Inland Northwest will be conditionally unstable today. There is a lot of surface based instability for any convective cells to quickly become strong or severe, but there is also a strong cap on the convection without a whole lot of synoptic level forcing. As such, thunderstorms are expected to mostly be tied to the higher terrain where CIN is weaker, which includes the north Cascades eastward to the northern Panhandle. It also includes the Blue Mountains over to the southern to central Panhandle: these thunderstorms will have the best chance of becoming strong to severe today with large hail and damaging wind gusts a possibility. Convective allowing models also indicating a strong gust front propagating from this convection that would result in a southerly to easterly wind shift into KLWS- KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 63 94 61 87 56 88 / 20 20 20 20 0 0 Coeur d'Alene 61 92 59 87 54 88 / 20 20 20 20 0 0 Pullman 57 89 56 83 51 85 / 30 10 20 20 0 0 Lewiston 68 97 67 92 61 93 / 40 10 20 10 0 0 Colville 53 94 52 89 47 89 / 30 20 20 10 0 0 Sandpoint 58 92 57 86 51 85 / 30 20 20 20 0 0 Kellogg 66 91 64 84 59 85 / 40 20 30 20 0 0 Moses Lake 62 95 59 90 54 90 / 10 10 0 10 0 0 Wenatchee 67 95 63 88 60 90 / 0 10 10 10 0 0 Omak 63 94 61 93 57 93 / 10 10 10 10 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, Aug 11, 1:22 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022
IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...
At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
4604 11711 4608 11707 4619 11713 4637 11709
4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RPSpecial weather statement, Aug 11, 2:18 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022
IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...
At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogersburg and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VTSpecial weather statement, Aug 11, 2:35 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022
IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.
This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VTSpecial weather statement, Aug 11, 3:04 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
304 PM PDT Thu Aug 11 2022
WAZ032-033-112230-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
304 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of north central
Garfield and east central Whitman Counties through 330 PM PDT...
At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pomeroy, or 20 miles southwest of Pullman, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pomeroy, Almota, Wawawai and Mayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4647 11756 4656 11772 4686 11749 4675 11719
TIME...MOT...LOC 2204Z 216DEG 26KT 4659 11754
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VTLocal storm report, Aug 11, 3:39 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 4 ENE POMEROY 46.49N 117.52W
08/10/2022 GARFIELD WA PUBLIC
MUD AND DEBRIS OVER HIGHWAY 12 FROM HEAVY
RAIN FROM A THUNDERSTORM. ONE LANE CLOSED
AND POLICE HAD TO HELP DIRECT TRAFFIC
AROUND.
0455 PM TSTM WND DMG 5 ESE POMEROY 46.46N 117.49W
08/10/2022 GARFIELD WA TRAINED SPOTTER
LARGE BRANCHES OF TREES DOWN.
&&
LNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:15 PM PDT | Special Weather Statement | OTX | Ferry | 30 min |
| Aug 10, 8:44 PM PDT | Special Weather Statement | OTX | Garfield | 31 min |
| Aug 10, 9:15 PM PDT | Special Weather Statement | OTX | Garfield | 30 min |
| Aug 10, 10:03 PM PDT | Special Weather Statement | OTX | Garfield | 27 min |
| Aug 10, 11:28 PM PDT | Special Weather Statement | OTX | Garfield | 47 min |
| Aug 11, 4:08 AM PDT | Special Weather Statement | OTX | Pend Oreille | 37 min |
| Aug 11, 4:25 AM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 65 min |
| Aug 11, 1:22 PM PDT | Special Weather Statement | OTX | Asotin | 53 min |
| Aug 11, 2:47 PM PDT | Areal Flood Advisory | OTX | Asotin | 3 hr |
| Aug 11, 3:04 PM PDT | Special Weather Statement | OTX | Garfield | 26 min |
| Aug 11, 4:34 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 41 min |
| Aug 11, 2:18 PM PDT | Special Weather Statement | OTX | Nez Perce | 27 min |
| Aug 11, 2:35 PM PDT | Special Weather Statement | OTX | Lewis | 25 min |
| Aug 11, 2:56 PM PDT | Severe Thunderstorm Warning | OTX | Lewis, Nez Perce | 49 min |
| Aug 11, 3:00 PM PDT | Severe Thunderstorm Warning | OTX | Lewis, Nez Perce | 45 min |
| Aug 11, 3:49 PM PDT | Severe Thunderstorm Warning | OTX | Lewis | 41 min |
| Aug 11, 4:37 PM PDT | Special Weather Statement | OTX | Benewah | 38 min |
| Aug 11, 4:42 PM PDT | Special Weather Statement | OTX | Lewis | 33 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.